Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Groups with only resolvable group topologies

Authors: W. W. Comfort and Jan van Mill
Journal: Proc. Amer. Math. Soc. 120 (1994), 687-696
MSC: Primary 20K45; Secondary 03E35, 03E50, 54G05
MathSciNet review: 1209097
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Adapting terminology suggested by work of E. Hewitt [Duke Math. J. 10 (1943), 309-333], we say that a group $ G$ is strongly resolvable if for every nondiscrete Hausdorff group topology $ \mathcal{I}$ on $ G$ there is $ D \subseteq G$ such that both $ D$ and $ G\backslash D$ are $ \mathcal{I}$-dense in $ G$.

Theorem. Let $ G$ be an Abelian group.

(a) If $ G$ contains no subgroup isomorphic to the group $ { \bigoplus _\omega }\{ 0.1\} $, then $ G$ is strongly resolvable.

(b) Assume MA. If $ G$ contains a copy of $ { \bigoplus _\omega }\{ 0,1\} $, then $ G$ is not strongly resolvable.

Our proof of (b) depends heavily on work of Malykhin.

References [Enhancements On Off] (What's this?)

  • [1] S. I. Adian, Classifications of periodic words and their application in group theory, Burnside groups (Proc. Workshop, Univ. Bielefeld, Bielefeld, 1977), Lecture Notes in Math., vol. 806, Springer, Berlin, 1980, pp. 1–40. MR 586042
  • [2] A. V. Arhangel′skiĭ, An extremal disconnected bicompactum of weight 𝔠 is inhomogeneous, Dokl. Akad. Nauk SSSR 175 (1967), 751–754 (Russian). MR 0219039
  • [3] W. W. Comfort and Li Feng, The union of resolvable spaces is resolvable, Math. Japon. 38 (1993), no. 3, 413–414. MR 1221007
  • [4] W. W. Comfort, Helma Gladdines, and Jan van Mill, Proper pseudocompact subgroups of pseudocompact abelian groups, Papers on general topology and applications (Flushing, NY, 1992) Ann. New York Acad. Sci., vol. 728, New York Acad. Sci., New York, 1994, pp. 237–247. MR 1467777, 10.1111/j.1749-6632.1994.tb44148.x
  • [5] W. W. Comfort, K. H. Hofmann, and D. Remus, Topological groups and semigroups, Recent progress in general topology (Prague, 1991) North-Holland, Amsterdam, 1992, pp. 57–144. MR 1229123
  • [6] W. W. Comfort and Lewis C. Robertson, Extremal phenomena in certain classes of totally bounded groups, Dissertationes Math. (Rozprawy Mat.) 272 (1988), 48. MR 959432
  • [7] W. W. Comfort and Jan van Mill, Some topological groups with, and some without, proper dense subgroups, Topology Appl. 41 (1991), no. 1-2, 3–15. MR 1129694, 10.1016/0166-8641(91)90096-5
  • [8] Lásló Fuchs, Infinite Abelian groups, Academic Press, New York, San Francisco, and London, 1970.
  • [9] G. Hesse, Zur Topologisierbarkeit von Gruppen, Ph.D. thesis, Universität Hannover, Hannover, Germany, 1979.
  • [10] Edwin Hewitt, A problem of set-theoretic topology, Duke Math. J. 10 (1943), 309–333. MR 0008692
  • [11] Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. I, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 115, Springer-Verlag, Berlin-New York, 1979. Structure of topological groups, integration theory, group representations. MR 551496
  • [12] Alain Louveau, Sur un article de S. Sirota, Bull. Sci. Math. (2) 96 (1972), 3–7 (French). MR 0308326
  • [13] V. I. Malykhin, Extremally disconnected and similar groups, Dokl. Akad. Nauk SSSR 230 (1975), 27-30; English transl., 16 (1975), 21-25.
  • [14] A. Yu. Ol'shanskii, A remark on a countable non-topologizable group, Vestnik Moskov. Univ. Ser. I Mat. Mekh. 3 (1980), 103. (Russian).
  • [15] M. Rajagopalan and H. Subrahmanian, Dense subgroups of locally compact groups, Colloq. Math. 35 (1976), no. 2, 289–292. MR 0417325
  • [16] Saharon Shelah, On a problem of Kurosh, Jónsson groups, and applications, Word problems, II (Conf. on Decision Problems in Algebra, Oxford, 1976), Stud. Logic Foundations Math., vol. 95, North-Holland, Amsterdam-New York, 1980, pp. 373–394. MR 579953
  • [17] S. M. Sirota, A product of topological groups, and extremal disconnectedness, Mat. Sb. (N.S.) 79 (121) (1969), 179–192 (Russian). MR 0242988

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20K45, 03E35, 03E50, 54G05

Retrieve articles in all journals with MSC: 20K45, 03E35, 03E50, 54G05

Additional Information

Keywords: Dense subset, resolvable topological space, strongly resolvable group, Boolean group, extremally disconnected space, extremally disconnected topological group, maximal topology, Abelian group, divisible hull
Article copyright: © Copyright 1994 American Mathematical Society